Mississippi, 2007

Hail and Damaging Winds in Mississippi, May 3, 2007

May 3, 2007 · NWS JAN · 24 events in 13 counties and zones

Severe weather developed over the region during the day on May 3rd, peaked during the late afternoon hours and ended by early evening. The majority of the severe weather, as well as the hardest hit areas, occurred across Southeast Arkansas, Northeast Louisiana and West-Central Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$204,000
Crop damage
$150,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe weather developed over the region during the day on May 3rd, peaked during the late afternoon hours and ended by early evening. The majority of the severe weather, as well as the hardest hit areas, occurred across Southeast Arkansas, Northeast Louisiana and West-Central Mississippi. A mix of hail, damaging winds and a few tornadoes occurred during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 3, 9:25 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 3, 9:25 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1025 AM CDT THU MAY 3 2007

.UPDATE...INITIAL LINE OF STORMS ACROSS LA HAS WEAKENED THIS MORNING
AS EXPECTED WHILE ADDITIONAL STORMS DEVELOP CLOSER TO THE MID LEVEL
LOW IN EAST TX. LOW CLOUDS AND FOG WERE BREAKING UP THIS MORNING
WHICH WILL ALLOW FOR MORE SUNSHINE AND INSTABILITY THIS AFTERNOON.
EXPECT STORMS TO REDEVELOP ACROSS NORTHEAST LA THIS AFTERNOON AND
PUSH INTO WESTERN MS AND SOUTHEAST AR BY THE MID TO LATE AFTERNOON
HOURS. ADDITIONAL ACTIVITY OVER TX WILL PUSH TOWARD THE AREA BUT
SHOULD NOT ARRIVE UNTIL TONIGHT.

DO NOT EXPECT WIDESPREAD SEVERE WEATHER WITH THESE STORMS BUT AN
ISOLATED SEVERE STORM IS CERTAINLY POSSIBLE THIS AFTERNOON AND
EVENING.

&&

.AVIATION...LOW CLOUDS AND FOG WERE BREAKING UP THIS MORNING SO
ATTENTION WILL TURN TO WHERE THE STORMS WILL DEVELOP THIS AFTERNOON.
MOST ACTIVITY THIS AFTERNOON AND EVENING SHOULD AFFECT KGLH...KGWO
AND KJAN.

&&

SCW

.PREVIOUS DISCUSSION...

.SHORT TERM...TODAY THROUGH FRIDAY...A GOOD CHANCE OF SOME MUCH
NEEDED RAIN IS EXPECTED IN THE SHORT TERM. LATEST SATELLITE
IMAGERY/RUC ANALYSIS SHOWS THE CIRCULATION AROUND A SOUTHERN STREAM
MID/UPPER LEVEL LOW OVER NW TEXAS THAT IS PROGGED TO GRADUALLY
WEAKEN AS IT MOVES SLOWLY EAST ACROSS OUR AREA THROUGH FRIDAY. THE
UPPER LOW HELPED GENERATE AN MCS OVER EAST TEXAS WEDNESDAY AFTERNOON
THAT HAS SPREAD SOME EXHAUST CLOUD COVER INTO OUR CWA AND A WEAK
OUTFLOW BOUNDARY TOWARD OUR CWA. THE HIGH CLOUDS WILL LIKELY SLOW
WARMING THIS MORNING BUT THE OUTFLOW BOUNDARY MAY GIVE CONVECTION A
JUMP START EARLIER THAN EXPECTED. MOISTURE TRANSPORT WILL CONTINUE
TO INCREASE OVER OUR REGION TODAY AND TONIGHT AHEAD OF THE
APPROACHING LOW. WERE ALREADY STARTING OUT THIS MORNING WITH DEW
POINTS IN THE LOWER 60S AT MOST SITES. JAN 00Z THU SOUNDING HAD A PW
OF 1.31IN AND PWS WILL SURGE ABOVE AND INCH AND A HALF BY THIS
AFTERNOON WHILE SFC DEW POINTS INCREASE INTO THE MID 60S. AFTERNOON
HEATING SHOULD CONTRIBUTE TO MLCAPES 800-1000J/KG OVER THE CWA.
WHILE DEEP LAYER SHEAR WILL BE WEAKER IN THE EAST...MODELS PROG
30-40KTS 0-6KM SHEAR IN OUR SW BY 00Z FRI WHICH WL HELP SUPPORT THE
POTENTIAL FOR ORGANIZED TSTMS. WL ADD MENTION OF THE POSSIBILITY OF
ISOLATED SEVERE TSTMS IN OUR HWO FOR OUR WESTERN COUNTIES AND
PARISHES. PROVIDED ANOTHER MCS DOESNT DEVELOP TO OUR SW AND MOVE
INTO OUR CWA THIS EVENING...SHOULD SEE A DECREASE IN CONVECTION WITH
LOSS OF HEATING BUT WL MAINTAIN CHANCE OF TSTMS THROUGH NIGHT. THE
AXIS OF THE UPPER TROUGH WILL MOVE OVER OUR CWA FRIDAY AND COMBINE
WITH DAYTIME HEATING TO INCREASE DEEP CONVECTION OVER OUR WHOLE CWA.
AGAIN THIS RUN THE GFS APPEARS TO SUFFER FROM SOME FEEDBACK AND
DEVELOPS A QPF BOMB OVER SOUTHERN MS FRIDAY LIMITING QPF IN THE
NORTH. OTHER THAN QPF MODEL GUIDANCE SHOWED LITTLE SPREAD AND STUCK
CLOSE TO LATEST MAV GUIDANCE TEMPS AND POPS THROUGH THE PERIOD.
/22/

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...REMNANTS OF THE TROUGH
CONTINUE TO WEAKEN AS THEY PIVOT ACROSS THE FORECAST AREA INTO A
DEVELOPING UPPER RIDGE. MEANWHILE A HUMONGOUS LOW PRESSURE TROUGH IS
FORECAST TO DEVELOP IN THE VICINITY OF THE ROCKIES WITH 549/550
PRESSURE CENTERS FORECAST BY THE EURO/GFS. THE DEEP WRN U.S. SYSTEM
WILL MAINTAIN UPPER RIDGING OVER THE FORECAST AREA THROUGH THE
EXTENDED BUT DETAILS IN THE PATTERN WILL PRODUCE DIFFERING WEATHER
SOLUTIONS FOR DIFFERENT DAYS.

LOW LEVEL FLOW REMAINS GENERALLY SELY THROUGH THE EXTENDED...
MAINTAINING A HEALTHY LOW LEVEL MOISTURE FIELD. MODELS DRAG A WEAK
WAVE ALONG THE ERN FRINGES OF THE UPPER RIDGE SATURDAY...PRODUCING
DECENT DEEP LAYER SHEAR AND CAPE VALUES FROM 1500-2500 SWRN ZONES.
WILL INCREASE MOS POPS CENTRAL AND SOME SRN ZONES TO SLIGHT CHANCE
(HIGHEST ENSEMBLE POPS CENTRAL MS AROUND 40%). COVERAGE LOOKS
GENERALLY ISOLATED CONSIDERING UPPER RIDGING BUT CONVECTION THAT
DOES POP COULD BE FAIRLY HEALTHY. EURO AND UKMET DEVELOP UPPER
RIDGING FARTHER E SAT INTO SUN FOR STRONGER CAPPING BUT THEY ALSO
MAINTAIN MOIST 850 LAYER FOR A CHANCE OF DIURNAL CONVECTION.

MOSTLY DIURNAL CONVECTION SUNDAY THROUGH WEDNESDAY WITH SURFACE
DEWPOINTS FROM THE MID 60S TO AROUND 70 MANY LOCATIONS. LITTLE OR NO
SHEAR OR LOW LEVEL FORCING NOTED HOWEVER. THE AIR MASS NOT QUITE AS
UNSTABLE TUESDAY AND WEDNESDAY WHEN A WEAK BROAD TROUGH WORKS ITS
WAY FROM THE ERN GULF ALONG THE SRN FRINGES OF THE UPPER RIDGE.
THIS...ALONG WITH THE APPROACH OF THE UPPER TROUGH FROM THE
WEST...PINCHES THE UPPER RIDGE AND TILTS IT OVER THE APPALACHIANS...
RESULTING IN 850/700 RIDGING BUILDING INTO THE ARKLAMISS FROM THE NE.

GENERALLY FOLLOWED MOS ON TEMPERATURES THROUGH THE EXTENDED. LOWS
RUNNING A LITTLE WARMER THAN CLIMO CONSIDERING SLY FETCH AND UPPER
RIDGING. DO HAVE SLIGHT CONCERN THAT AFTERNOON HIGHS MAY NOT BE
QUITE WARM ENOUGH FOR MONDAY AND TUESDAY IF RIDGING HANGS IN STRONG
ENOUGH BUT WILL FOLLOW CURRENT MOS FOR NOW. /03/

&&

.AVIATION...SOME MVFR CEILINGS IN THE SOUTH AND MVFR VISIBILITIES
AREAWIDE ARE EXPECTED THROUGH 15Z THIS MORNING. SCATTERED SHOWERS
AND A THUNDERSTORM OR TWO WILL CONTINUE ALONG HIGHWAY 82 THROUGH
EARLY MORNING. LOOK FOR INCREASING SHRA/TSRA FROM W TO E 16Z-22Z AS
UPPER TROUGH AXIS IN W TX DRAWS CLOSER TO OUR AREA. WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       82  64  79  64 /  42  60  49  22
MERIDIAN      85  61  79  61 /  28  33  28  36
VICKSBURG     81  65  80  64 /  61  63  57  14
HATTIESBURG   84  64  81  64 /  37  27  42  30
NATCHEZ       80  65  78  65 /  70  62  56  12
GREENVILLE    81  65  78  63 /  60  66  54  14
GREENWOOD     83  65  79  62 /  43  62  48  21

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION: 22
LONG TERM: 03
Hazardous weather outlook, May 3, 10:29 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1129 AM CDT THU MAY 03 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041629-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1129 AM CDT THU MAY 03 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER THE THE OUTLOOK AREA. THIS AREA WAS GENERALLY
SOUTHWEST OF A LINE FROM GREENVILLE TO JACKSON TO LAUREL. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

DEEP MOISTURE WILL CONTINUE TO INCREASE OVER THE OUTLOOK AREA
TODAY AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM OVER TEXAS.
DAYTIME HEATING IS EXPECTED TO INCREASE INSTABILITY WHILE
FAVORABLE WIND SHEAR FOR THE ORGANIZATION OF THUNDERSTORMS
INCREASES AS WELL. TOGETHER THESE INGREDIENTS MAY LEAD TO A FEW
THUNDERSTORMS BECOMING SEVERE OVER SOUTHWEST MISSISSIPPI AND
NORTHEAST LOUISIANA THIS AFTERNOON AND THEN SPREADING NORTHEAST
DURING THE EVENING. THE ACTIVITY IS EXPECTED TO DECREASE DURING
THE LATE EVENING HOURS WITH THE LOSS OF DAYTIME HEATING.

...FLOODING...
OUR WARM MOIST AND UNSTABLE AIRMASS WILL CONTRIBUTE TO THE
DEVELOPMENT OF THUNDERSTORMS WITH VERY HEAVY RAINFALL RATES. SOME
OF THE THUNDERSTORMS WILL TRAIN OVER THE SAME AREAS RESULTING IN
THE PONDING OF WATER ON ROADWAYS AND MINOR RUNOFF PROBLEMS IN
POOR DRAINAGE AREAS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING...OTHERWISE
ACTIVATION IS NOT EXPECTED THROUGH NEXT THURSDAY MORNING...MAY
10TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 89 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Lincoln

When
May 3, 12:27 PM CST to 12:46 PM CST
Where
Lincoln County, Brookhaven to 5 mi NE of Brookhaven
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.580, -90.450

Thunderstorm Wind, Lincoln

When
May 3, 12:32 PM CST to 12:38 PM CST
Where
Lincoln County, 2.08 mi SW of Brookhaven to Brookhaven
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.559, -90.475

Several trees were blown down at the intersection of Interstate 55 and Highway 84, several more trees were also blown down in and around Brookhaven. Additionally, a few power lines were blown down around town when the storm moved through.

Thunderstorm Wind, Lincoln

When
May 3, 12:55 PM CST
Where
Lincoln County, 3.14 mi NE of Fair Oaks Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.582, -90.292

A couple of trees were blown down on the eastern side of the county near the Lawrence county line.

Thunderstorm Wind, Lawrence

When
May 3, 12:57 PM CST to 1:00 PM CST
Where
Lawrence County, Topeka to Jayess
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.420, -90.180

A few trees and numerous large limbs were blown down around Topeka and Jayess.

Thunderstorm Wind, Marion

When
May 3, 1:12 PM CST
Where
Marion County, 4.36 mi WSW of Morgantown
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.296, -89.998

A few trees were blown in the northwest part of the county.

Hail, Simpson

When
May 3, 1:51 PM CST
Where
Simpson County, 1.89 mi ESE of Pinola
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.860, -89.940

Thunderstorm Wind, Scott

When
May 3, 3:10 PM CST
Where
Scott County, 6 mi N of Forest
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.457, -89.480

A few trees were blown down off Highway 35, north of Forest.

Hail, Scott

When
May 3, 3:10 PM CST
Where
Scott County, 6 mi N of Forest
Measured
0.75 in hail
Reported by
Public
Coordinates
32.457, -89.480

Hail, Yazoo

When
May 3, 3:12 PM CST to 3:35 PM CST
Where
Yazoo County, 3 mi E of Holly Bluff to 7 mi NE of Holly Bluff
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$80,000
Reported by
Public
Coordinates
32.820, -90.648

A swath of quarter to half dollar sized hail fell across the northwest portions of Yazoo County, just east and northeast of Holly Bluff. This hail damaged a few vehicles as well as a large amount of crops as it slowly moved north.

Thunderstorm Wind, Neshoba

When
May 3, 3:48 PM CST
Where
Neshoba County, 3.51 mi S of Ocobla
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.699, -89.030

Two trees had their tops broken out with one top taking down a power line. Additionally, one tree was blown down in this same area.

Hail, Humphreys

When
May 3, 3:52 PM CST to 4:10 PM CST
Where
Humphreys County, Gooden Lake to 2 mi SE of Isola
Measured
0.88 in hail
Reported by
Public
Coordinates
33.130, -90.620

Thunderstorm Wind, Humphreys

When
May 3, 4:10 PM CST
Where
Humphreys County, 3 mi E of Isola
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
33.270, -90.548

A roof was blown off a house just east of Isola, near the Humphreys/Sunflower county line.

Thunderstorm Wind, Sunflower

When
May 3, 4:48 PM CST
Where
Sunflower County, Moorhead
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.450, -90.520

Thunderstorm Wind, Noxubee

When
May 3, 4:53 PM CST
Where
Noxubee County, Shuqualak
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.970, -88.580

One tree and a few power lines blown down.

Thunderstorm Wind, Washington

When
May 3, 5:06 PM CST
Where
Washington County, Hollandale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -90.870

Many large limbs were blown down around Hollandale.

Hail, Washington

When
May 3, 5:09 PM CST
Where
Washington County, Hollandale
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.170, -90.870

Thunderstorm Wind, Washington

When
May 3, 5:11 PM CST
Where
Washington County, 0.69 mi N of Glen Allan
Measured
55 kt (63 mph) estimated gust
Property damage
$200
Reported by
Post Office
Coordinates
33.030, -91.020

At a property on Lake Washington, lawn furniture was thrown into trees.

Thunderstorm Wind, Issaquena

When
May 3, 5:11 PM CST to 5:13 PM CST
Where
Issaquena County, 2.15 mi SSW of Grace
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Crop damage
$70,000
Reported by
Post Office
Coordinates
32.971, -90.964

Along the leading edge of an intense outflow boundary, a gustnado developed and caused damage to a barn and a corn field. This gustnado was witnessed tearing the roof off a barn and laying down corn in a field before it dissipated.

Hail, Issaquena

When
May 3, 5:11 PM CST to 5:22 PM CST
Where
Issaquena County, 2.15 mi SSW of Grace
Measured
1 in hail
Reported by
Post Office
Coordinates
32.971, -90.964

Nickel to quarter sized hail fell in and around the Grace Comminity and across the tri county area of Northeast Issaquena, Southeast Washington and Western Sharkey counties.

Hail, Sharkey

When
May 3, 5:11 PM CST to 5:22 PM CST
Where
Sharkey County, 5 mi W of Anguilla
Measured
1 in hail
Reported by
Post Office
Coordinates
32.970, -90.906

Nickel to quarter sized hail fell in and around the Grace Comminity and across the tri county area of Northeast Issaquena, Southeast Washington and Western Sharkey counties.

Hail, Washington

When
May 3, 5:11 PM CST to 5:22 PM CST
Where
Washington County, 6 mi E of Glen Allan
Measured
1 in hail
Reported by
Post Office
Coordinates
33.020, -90.916

Nickel to quarter sized hail fell in and around the Grace Comminity and across the tri county area of Northeast Issaquena, Southeast Washington and Western Sharkey counties.

Thunderstorm Wind, Sharkey

When
May 3, 5:20 PM CST
Where
Sharkey County, 3 mi N of Anguilla
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
33.013, -90.820

A few trees were blown down.

Thunderstorm Wind, Sunflower

When
May 3, 5:46 PM CST
Where
Sunflower County, Inverness
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.350, -90.600

Part of a roof was blown off one side of a house in Inverness.

Thunderstorm Wind, Sunflower

When
May 3, 6:00 PM CST
Where
Sunflower County, Moorhead
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.450, -90.520

Numerous large tree limbs were blown down around town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31847, 31848, 31849, 31850, 31851, 31852, 31853, 31854, 31861, 31868, 31865, 32969, 32983, 32985, 32988, 32989, 32990, 32992, 32995, 32996, 32997, 33002, 33007, 33008.